Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 2, 2010, 12:53 PM CDT for Fayette County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2010, 12:53 PM CDT (17:53 UTC)
- Expired
- Apr 2, 2010, 1:30 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 8:20 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Apr 2, 8:20 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 820 AM CDT FRI APR 2 2010 .SHORT TERM...THROUGH SUNDAY MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TODAY THROUGH SATURDAY AND THEN AGAIN SATURDAY NIGHT. SURFACE ANALYSIS EARLY THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA. A WARM FRONT EXTENDS NORTHEAST INTO NORTHWEST WISCONSIN WITH A COLD FRONT DROPPING SOUTH INTO THE SOUTHERN PLAINS. REGIONAL RADARS SHOW A BROKEN LINE OF SHOWERS AND A FEW THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT FROM NEBRASKA INTO OKLAHOMA. THE 02.00Z MODELS HAVE CAUGHT ON TO A FASTER OVERALL MOVEMENT TO THE SYSTEM AND IN GENERAL ARE IN CLOSE AGREEMENT ON WHEN IT WILL PASS THROUGH THE LOCAL AREA. THE UPPER LEVEL LOW CURRENTLY OVER WESTERN SOUTH DAKOTA WILL CONTINUE TO MOVE SLOWLY NORTHEAST REACHING WESTERN ONTARIO SATURDAY AFTERNOON. A LEAD SHORT WAVE TROUGH IS EXPECTED TO COME OUT OF THE MAIN TROUGH AND PASS JUST TO THE WEST OF THE AREA TODAY WITH THE MAIN LONG WAVE AND SHORT WAVE TROUGHS COMING ACROSS THE AREA TONIGHT INTO SATURDAY MORNING. THE BEST PERIOD OF FORCING LOOKS TO OCCUR TONIGHT AHEAD OF THE MAIN UPPER LEVEL SYSTEM AS THE SURFACE COLD FRONT SLIDES ACROSS THE AREA. THE LOW LEVEL FRONTOGENESIS AND FN VECTOR CONVERGENCE IN THE 1000-850 MB LAYER LOOKS TO INCREASE ALONG THE FRONT UNTIL BOTH BECOME MODERATE TO STRONG AS THE FRONT IS SLIDING ACROSS THE AREA. THIS LOOKS TO COINCIDE WITH THE MAXIMUM ISENTROPIC UP GLIDE OF 2 TO 3 MICROBARS/S ON THE 300K SURFACE. WITH THE AMPLE FORCING...IT APPEARS THAT IT SHOULD RAIN WITH THIS SYSTEM THE PROBLEM BECOMES TIMING WHEN IT WILL START AND END. THE GFS WOULD SUGGEST SOME LIGHT RAIN MOVING INTO THE WEST THIS MORNING WHILE THE NAM AND THE 02.00Z LOCAL WRF MODEL WOULD HOLD THE RAIN OFF UNTIL AFTERNOON. THE 02.03Z SREF DATA SUGGEST GOING WITH A TIMING BETWEEN THE TWO AND GIVEN THE CURRENT POSITION OF THE FRONT...IT WOULD SEEM UNLIKELY ANY RAIN WOULD MOVE IN BEFORE 15Z. HAVE THUS DROPPED THE RAIN CHANCES FOR EARLY THIS MORNING AND THEN BRING IN THE RAIN AND BY LATE AFTERNOON HAVE UP TO A 80 PERCENT CHANCE IN THE WEST WITH THE CHANCES EXTENDING EAST INTO WESTERN WISCONSIN. WITH THE FRONT SLIDING ACROSS THE AREA TONIGHT...MAINTAINED THE 80 PERCENT RAIN CHANCES THIS EVENING FOR THE ENTIRE AREA AND THE START TO SHOW A DECREASE ACROSS THE WEST AFTER 06Z TONIGHT. WITH THE QUICKER MOVEMENT OF THE SYSTEM...MOST OF THE RAIN SHOULD BE OUT OF THE AREA BY SATURDAY AFTERNOON. LITTLE CAPE IS EXPECTED TO BE PRESENT AHEAD OF THE COLD FRONT WITH AT MOST AROUND 250 J/KG OF ML CAPE. HAVE HELD ONTO THE TRENDS OF THE PREVIOUS SHIFT OF JUST HAVING SOME LOW THUNDER PROBABILITIES ALONG AND AHEAD OF THE FRONT. THE OTHER CONCERN FOR TODAY IS WITH HIGH TEMPERATURES. THE SOUTH WINDS HAVE KEPT THE BOUNDARY LAYER WELL MIXED WITH TEMPERATURES HOLDING IN THE MIDDLE 60S TO LOWER 70S. THE AREA WILL REMAIN IN THE WARM SECTOR TODAY AHEAD OF THE FRONT BUT THERE SHOULD BE LITTLE SUNSHINE AND WHAT DOES GET THROUGH WILL BE VERY FILTERED. THE NAM SUGGESTS 925 MB TEMPERATURES WILL HOLD BETWEEN 14 AND 16C THIS MORNING AND THEN START TO DECREASE AS THE RAIN MOVES IN. THE 2 METER TEMPERATURES SHOW ABOUT A 10 DEGREE RECOVERY TODAY. WILL TRY AND BALANCE THIS OUT WITH GENERAL 6 TO 10 DEGREE RISES EXPECTED OVER THE EARLY MORNING TEMPERATURES. THE NEXT SHORT WAVE TROUGH IS EXPECTED TO QUICKLY MOVE ACROSS THE UPPER MIDWEST SATURDAY NIGHT. THIS SHOULD PUSH A WEAK SURFACE LOW ACROSS THE REGION WHICH ALL THE MODEL SHOW PASSING FROM CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. SOME LIGHT RAIN IS EXPECTED TO DEVELOP WITH THIS SYSTEM BUT WITH LOWERING DEW POINTS IN THE WAKE OF THE COLD FRONT...THE CONCERN WILL BE IF THE SYSTEM WILL BE STRONG ENOUGH TO PRODUCE WIDESPREAD RAIN. THE CURRENT MODELS WOULD SUGGEST ONLY SOME LOW RAIN CHANCES WOULD BE NEEDED ACROSS THE NORTHERN SECTIONS OF THE BUT FOR NOW HAVE HELD ONTO A 20 PERCENT CHANCE ACROSS THE ENTIRE AREA UNTIL THE SHORT WAVE TROUGH MOVES ONSHORE AND THE MODELS REMAIN CONSISTENT. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY ALL THE MEDIUM RANGE MODELS ARE DEVELOPING ANOTHER STORM SYSTEM FOR EARLY NEXT WEEK. THE NEW 02.00Z ECMWF HAS COME IN CONSIDERABLY WEAKER WITH THE SURFACE LOW THAN WHAT THE GFS IS SHOWING. CONSIDERABLE DIFFERENCES NOW WITH THE TRACK OF THE LOW AS WELL WITH THE GFS TAKING THE LOW WELL TO THE NORTH OF THE AREA ALLOWING THE WARM FRONT TO COME TROUGH WHILE THE ECMWF WOULD KEEP THE WARM FRONT OVER OR JUST SOUTH OF THE AREA WITH THE LOW PASSING THROUGH THE FORECAST AREA. BOTH CONTINUE TO SHOW RAIN FOR THE AREA FROM MONDAY NIGHT THROUGH WEDNESDAY WITH THE NEW ECMWF HOLDING ON TO THE RAIN THROUGH WEDNESDAY NIGHT. TO MANY DIFFERENCES AT THIS POINT TO START MAKING CHANGES TO THE GOING FORECAST. && .AVIATION... LOOK FOR BREEZY CONDITIONS TODAY AT BOTH TAF SITES...DUE TO TIGHTER PRESSURE GRADIENT AS LOW PRESSURE IN CENTRAL NEB LIFTS INTO NORTHERN MN. MAY HAVE TO WORRY ABOUT LOW LEVEL WIND SHEAR EARLY THIS MORNING IF WINDS DECOUPLE...DUE TO 50 KNOT WINDS BETWEEN 1000-2000 FT AGL. SOME OF THESE STRONG WINDS WILL MIX DOWN WITH DAYTIME HEATING TODAY...RESULTING IN GUSTS OF 20-30 KNOTS AGAIN. WINDS SHOULD DIMINISH TONIGHT AS A COLD FRONT CROSSES...RELAXING THE PRESSURE GRADIENT. VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH MUCH OF TODAY WITH A DRY AIRMASS IN PLACE...THOUGH SOME STRATO-CU BASED AT 3500-4000 FT SHOULD MOVE IN AS INCREASING MOISTURE AHEAD OF THE LOW CONTINUES TO LIFT NORTH. BETWEEN VERY LATE THIS AFTERNOON AND THIS EVENING...A BAND OF SHRA/FEW TSRA ARE EXPECTED TO MOVE INTO KRST AND KLSE...THEN MOVE EAST OF THE SITES DURING THE OVERNIGHT HOURS. BOTH VISIBILITIES AND CEILINGS COULD FALL TO MVFR. HAVE NOT MENTIONED ANY TSRA EXPLICITLY YET IN THE TAFS DUE TO UNCERTAINTY AND EXPECTED LIMITED COVERAGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...04 AVIATION...RRS
Hazardous weather outlook, Apr 2, 11:30 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1130 AM CDT FRI APR 2 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS THAT MOVE INTO THE REGION FROM SOUTHERN IOWA MAY PRODUCE SOME STRONG WINDS ALONG WITH HEAVY RAIN AND LIGHTNING. THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE OVERNIGHT WITH HEAVY RAIN AND LIGHTNING BEING THE MAIN IMPACTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS RETURNS FOR MONDAY THROUGH WEDNESDAY. THE POTENTIAL EXISTS FOR SEVERE STORMS CENTERED ON TUESDAY...AS A WARM FRONT AND STRONG LOW PRESSURE SYSTEM LIFT NORTH ACROSS THE UPPER MIDWEST. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE THE DETAILS OF ANY SEVERE WEATHER THREAT CENTERED ON TUESDAY. STAY TUNED TO LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS/HALBACH
In the hours before
Special weather statement, Apr 2, 12:40 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1240 PM CDT FRI APR 2 2010 IAZ010-011-019-029-030-021845- ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-WINNESHIEK- 1240 PM CDT FRI APR 2 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AT 60 MPH THROUGH CENTRAL IOWA. THESE STORMS ARE CAPABLE OF PRODUCING WINDS OF 50 MPH AND PEA TO HALF INCH SIZED HAIL. SOUTHWESTERN CHICKASAW COUNTY...ALONG WITH FAYETTE AND CLAYTON COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 2 PM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. RABERDING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 1:31 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.